Funnel Cloud, Wallowa
- When
- May 26, 12:30 PM PST to 12:35 PM PST
- Where
- Wallowa County, 6 mi E of Joseph
- Reported by
- Emergency Manager
- Coordinates
- 45.350, -117.106
Several people observed and photographed funnel clouds near Joseph, Enterprise, and Wallowa Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Several people observed and photographed funnel clouds near Joseph, Enterprise, and Wallowa Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 26, 9:52 AM PST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 1052 AM PDT MON MAY 26 2008 .SHORT TERM...FORECAST ON TRACK AND NO UPDATES PLANNED. A PERSISTENT AND BROAD UPPER TROUGH OVER THE EASTERN PACIFIC AND WESTERN U.S. WILL CONTINUE TO ROTATE A SERIES OF WAVES ACROSS THE FORECAST AREA TODAY AND TONIGHT. A MID LEVEL WAVE IS CURRENTLY OVER NORTH CENTRAL OREGON SLOWLY MOVING SW. IT IS DIFFICULT TO LOCATE ANY ADDITIONAL WAVES IN THE FORECAST AREA ON SATELLITE AND ON MODELS. HOWEVER...THE AIR MASS IS MOIST AND UNSTABLE SO THE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS FOR TODAY SEEM REASONABLE. THERE APPEARS TO BE LESS CLOUD COVER TODAY...THUS TEMPERATURES WILL BE AT LEAST A FEW DEGREES WARMER COMPARED TO YESTERDAY. && .AVIATION...18Z TAFS...ALL TAF SITES EXCEPT KRDM WILL SEE GENERALLY VFR CIGS/VIS THROUGH THE PERIOD. CIGS WILL MAINLY VARY BETWEEN 5000 AND 10000 FEET AGL AT KYKM...KPSC...KDLS...KALW AND KPDT AFTER 26/20 UTC. MEANWHILE INTERMITTENT MVFR CIGS AT KRDM WILL CONTINUE THROUGH THIS AFTERNOON...THEN AGAIN BECOME PREVAILING OVERNIGHT. THE AIR MASS OVER THE REGION REMAINS MOIST AND UNSTABLE...SO ISOLATED TO SCATTERED SHOWERS WILL AGAIN DEVELOP THIS AFTERNOON. FOR NOW SPECIFIC OCCURRENCE OF SHOWER TIMING IS UNCERTAIN AT MOST TAF SITES AND WILL GO WITH VICINITY SHOWERS. THESE SHOWERS COULD LOWER CIG/VIS VALUES INTO THE MVFR RANGE BRIEFLY IF THEY MOVE OVER AN AIRFIELD. A WEAK DISTURBANCE SLIDING INTO WEST CENTRAL OREGON MAY BRING A MORE CONSOLIDATED BAND OF SHOWERS TO NEAR KRDM...AND WILL THEREFORE ATTEMPT TO TIME SOME SHOWERS THERE. THUNDERSTORM THREAT WILL AGAIN BE ISOLATED POP UP TYPE STORMS AND WILL THEREFORE GO WITH THE CB CLOUD INDICATOR FOR NOW TO SHOW STRONGER CONVECTIVE POTENTIAL. 90 && .PREV DISCUSSION... /ISSUED 215 AM PDT MON MAY 26 2008/ SHORT TERM...TODAY THROUGH WEDNESDAY...NUMEROUS WAVES OF ENERGY CONTINUE TO ROTATE AROUND A VERY PERSISTENT AND WET UPPER LOW PRESSURE SYSTEM. THE WRAP FLOW ON THE NORTH AND NORTHEAST SIDE OF THE LOW WILL CONTINUE TO BRING PERIODIC SURGES OF MOISTURE INTO THE FORECAST AREA FOR AT LEAST THE NEXT SEVERAL DAYS. THESE SURGES OF MOISTURE WILL CAUSE SHORT PERIODS OF STEADY RAINFALL...HOWEVER MOST OF THE PRECIPITATION WILL BE OF THE CONVECTIVE SHOWERY TYPE. THE ATMOSPHERE WILL BECOME UNSTABLE IN THE AFTERNOONS AND EVENINGS EACH DAY AS SURFACE HEATING TAKES PLACE DUE SOME BREAKS IN THE OVERCAST WHICH WILL ALLOW SOME SUNSHINE TO INTENSIFY THE SURFACE HEATING. IN ADDITION THE ATMOSPHERE WILL ALSO BECOME SLIGHTLY WARMER EACH DAY WITH SLOWLY INCREASING 850 MB TEMPERATURES FROM THE SOUTHERLY COMPONENT OF THE MID LEVEL FLOW. THE MOST UNSTABLE DAY AT THIS TIME LOOKS TO BE WEDNESDAY...HOWEVER IT WILL ALSO BE UNSTABLE IN THE AFTERNOONS AND EVENINGS TODAY AND TUESDAY AS WELL. THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...AND MOST WILL BE PULSE TYPE STORMS. THESE MAY POSSIBLY PRODUCE SMALL HAIL...GUSTY WINDS AND HEAVY RAIN. HEAVY RAIN ASSOCIATED WITH ANY SLOW MOVING STORMS MAY CAUSE LOCAL FLOODING OF SMALL STREAMS AND CREEKS...AS WELL AS IN IRRIGATION DITCHES/CULVERTS AND ROADWAY UNDERPASSES. 88 LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT...AS THE UPPER LOW MOVES OFFSHORE AND INTO THE EASTERN PACIFIC...MOIST SOUTHERLY FLOW WILL BRING MODERATE RAIN AND A CHANCE FOR AFTERNOON/EVENING THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. ON FRIDAY...A WEAK RIDGE SHOULD BUILD OVER THE AREA...ALLOWING FOR SIGNIFICANTLY DRIER CONDITIONS. THE UPPER LOW THEN ROTATES BACK TOWARDS THE COAST ON SATURDAY AND SUNDAY...BRINGING ENOUGH INSTABILITY AND MOISTURE BACK TO THE REGION TO FUEL SCATTERED MOUNTAIN SHOWERS. WITH PARTLY TO MOSTLY CLOUDY CONDITIONS EXPECTED THROUGH THE WEEK...TEMPERATURES WILL REMAIN SEASONABLY MILD. CALDER && .PRELIMINARY POINT TEMPS/POPS... PDT 72 52 74 53 / 30 30 30 20 ALW 72 53 74 54 / 30 30 30 20 PSC 77 55 79 56 / 20 20 20 20 YKM 74 53 76 54 / 30 30 20 20 HRI 76 53 78 54 / 30 30 20 20 ELN 73 50 75 51 / 30 30 20 20 RDM 66 44 68 45 / 30 30 30 30 LGD 65 49 66 50 / 40 40 30 30 GCD 67 47 69 48 / 40 40 40 30 DLS 73 53 75 54 / 60 30 30 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && TI:GYY FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 85
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PDT MON MAY 26 2008
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-271200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
515 AM PDT MON MAY 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
MOIST AND UNSTABLE AIR WILL CONTINUE TO BE PUMPED INTO THE REGION IN
AN EAST TO NORTHEAST MID LEVEL FLOW AROUND A LARGE AND PERSISTENT
UPPER LOW PRESSURE SYSTEM OVER THE SOUTHERN GREAT BASIN. THE
COMBINATION OF ABUNDANT MOISTURE IN THE ATMOSPHERE AND BREAKS IN THE
OVERCAST AT TIMES WILL ALLOW PERIODS OF SUNSHINE WHICH WILL CAUSE
STRONG SURFACE HEATING. AS A RESULT ISOLATED TO SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT
EXPECTED AT THIS TIME...SOME STORMS MAY PRODUCE STRONG GUSTY
WINDS...SMALL HAIL AND HEAVY RAIN. FLASH FLOODING MAY BECOME A
CONCERN IN SMALL STREAMS AND CREEKS AS WELL AS IRRIGATION
DITCHES/CULVERTS AND ROADWAY UNDERPASSES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS TUESDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, LOWER COLUMBIA BASIN OF WASHINGTON,
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
THUNDERSTORMS WEDNESDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
MUCH OF THE SAME WEATHER WILL CONTINUE THROUGH AT LEAST MID WEEK
WITH MOIST AND UNSTABLE AIR CONTINUING TO BE PUMPED INTO THE REGION
AROUND AN UPPER LOW PRESSURE SYSTEM. THE COMBINATION OF MOISTURE
LADEN AIR AND BREAKS IN THE OVERCAST AT TIMES WILL ALLOW PERIODS OF
SUNSHINE WHICH WILL CAUSE STRONG SURFACE HEATING. AS A RESULT
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
DEVELOP EACH DAY. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME...SOME STORMS MAY PRODUCE STRONG GUSTY WINDS...SMALL HAIL
AND HEAVY RAIN. FLASH FLOODING MAY BECOME A CONCERN IN SMALL STREAMS
AND CREEKS AS WELL AS IRRIGATION DITCHES/CULVERTS AND ROADWAY
UNDERPASSES. AT THIS TIME THE MOST UNSTABLE DAY WITH THE GREATEST
POTENTIAL FOR THUNDERSTORMS LOOKS TO BE ON WEDNESDAY.
CONDITIONS WILL BECOME DRIER AND MORE STABLE LATE IN THE WEEK BEFORE
THE PATTERN BECOMES MOIST AND UNSTABLE AGAIN DURING THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The Pendleton radar (KPDT), 141 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
2 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102464, 102588.